Alert archive / Oregon / Small Craft Advisories in 2020

Small Craft Advisory 49, NWS Medford, OR

May 4, 2020

NWS Medford, OR issued this small craft advisory at May 4, 2020, 2:32 PM PDT. It took effect at May 4, 2020, 5:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 4, 2020, 2:32 PM PDT (21:32 UTC)
In effect from
May 4, 2020, 5:00 PM PDT
Expired
May 4, 2020, 11:00 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

The text

As transmitted.

227 
WHUS76 KMFR 042132
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
232 PM PDT Mon May 4 2020

PZZ370-376-051045-
/O.CAN.KMFR.SC.Y.0047.000000T0000Z-200505T0300Z/
/O.NEW.KMFR.SC.Y.0049.200505T0000Z-200505T0600Z/
/O.CON.KMFR.SC.Y.0048.200505T1200Z-200505T1800Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
232 PM PDT Mon May 4 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
   11 PM PDT THIS EVENING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 AM PDT
   TUESDAY...

* WHAT...For the first Small Craft Advisory, south winds 15 to 20
  kt with seas 7 to 8 ft at 10 seconds expected. For the second
  Small Craft Advisory, West swell dominated seas 9 to 10 ft at 
  13 seconds expected.

* WHERE...For the first Small Craft Advisory, beyond 10 nm
  offshore of Reedsport to beyond 40 nm offshore of Cape Blanco,
  then beyond 50 nm offshore of Gold Beach. For the second Small
  Craft Advisory, beyond 20 nm offshore from Florence to Cape
  Blanco, then 20 to 40 nm offshore south of Cape Blanco.

* WHEN...For the Small Craft Advisory, from 5 PM this afternoon 
  to 11 PM PDT this evening. For the Small Craft Advisory, from 
  5 AM to 11 AM PDT Tuesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at May 4, 2:15 PM PDT, 17 minutes earlier.

Area forecast discussion, May 4, 2:15 PM PDT, 17 minutes before
Area Forecast Discussion
National Weather Service Medford OR
215 PM PDT Mon May 4 2020

.DISCUSSION...It will be a fairly quiet week for the forecast
area, with only a couple of weak fronts over the next few days,
and a possible more significant system next week. Currently,
clouds are beginning to overspread the area and a few showers have
moved onshore along the coast ahead of the first weak front
expected to pass through the region today. Light rain amounts are
expected along the coast and into the Umpqua Basin before the
front lifts north and dissipates this evening. All other areas
should remain dry, with nothing more than increased clouds and
breezy winds to mark the front's passage. Temperatures tonight
should be noticeably warmer than this morning, so frost will not
be a major concern, although some isolated pockets are possible in
the usual colder spots.

The next front arrives late tomorrow, with a bit more of a west-
to- east trajectory than the previous system. Rain is possible
over a wider area as well, including almost all of the West Side
and even northern portions of Lake and Klamath counties. With the
front progressing into a rather strong ridge and a dry air mass,
it will be difficult to produce much more than light rain amounts.
Wedensday will be a cooler day due to the cold air behind the
front, but this will be a short lived trend.

An upper level ridge will build along the West Coast by Thursday,
then become amplified as large scale troughing deepens over the
eastern US and over the northeastern Pacific. As a result, we
will see a warming and drying trend, along with the development of
a thermal trough along the coast. Each day should be a bit warmer
than the day previous, with the warmest day expected to be
Saturday (highs in the upper 80s and low 90s should be common
across the region) as the thermal trough pushes inland. As typical
with this type of pattern, generally east winds are likely, and
this will produce a Chetco effect in he Brookings area, where
temperatures should remain relatively warm throughout the latter
half of the week.

Warm temperatures and dry conditions will continue through the
weekend, with the ridge remaining firmly in control, despite
nudging east slightly as the Pacific trough gradually digs east
towards the coastline. The operational models, as well as the
majority of their respective ensemble suites, show a more robust
front arriving early next week as a portion of the Pacific trough
splits off and swings right up against the coast of the Pacific
Northwest. Should events unfurl as the models depict, widespread
rain and cooler temperatures are on tap around Monday or Tuesday
next week. Another feature to watch will be the possible formation
of a blocking pattern in the Westerlies just upstream of the
forecast area around the same time. Should this form, the pattern
could become quiet stagnant for the rest of the next week, but
what that stagnant pattern is will depend on where the forecast
area is in relation to the ridge. Time will tell. -BPN

&&

.AVIATION...For the 04/18Z TAF Cycle...Over the coastal waters,
along the coast, and over the Umpqua Basin...VFR conditions will
prevail initially, then areas of MVFR cigs with scattered
showers and obscuration of higher terrain will develop Monday
afternoon and evening as a dissipating front moves onshore.  The
lower conditions will clear to VFR Tuesday morning.

Over the remainder of the area...VFR conditions will prevail through
Tuesday, but there will be some obscuration of higher terrain Monday
afternoon into Tuesday morning.

&&

.MARINE...Updated 200 PM PDT Monday 4 May 2020...A front will
bring small craft seas to the outer waters this evening. Westerly
swell will become high and steep in the outer waters as it peaks
Tuesday morning. A weak front will move onshore Tuesday night.

High pressure will then build offshore Wednesday afternoon with a
thermal trough near the coast. This will likely bring advisory
level north winds and steep seas through Thursday night with the
strongest winds south of Cape Blanco. The thermal trough will
weaken Friday.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT this evening for
     PZZ370-376.
     Small Craft Advisory from 5 AM to 11 AM PDT Tuesday for
     PZZ370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:57 AM PDTSmall Craft AdvisoryMFR38 hr

Nearby

Small Craft Advisories in Oregon, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.